Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 45, NWS Midland/Odessa, TX

May 25, 2019Crane County, Pecos County, Upton County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 25, 2019, 3:23 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2019, 3:23 PM CDT (20:23 UTC)
Expired
May 25, 2019, 4:15 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
3.0 in

Counties Crane County, TX, Pecos County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1913 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

213 
WFUS54 KMAF 252023
TORMAF
TXC103-371-461-252115-
/O.NEW.KMAF.TO.W.0045.190525T2023Z-190525T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
323 PM CDT Sat May 25 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  North central Pecos County in southwestern Texas...
  Northern Crane County in western Texas...
  West central Upton County in western Texas...

* Until 415 PM CDT.
    
* At 323 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles east of Grandfalls, or 17 miles southwest of
  Crane, moving northeast at 30 mph.

  HAZARD...Tornado and hail up to three inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Crane around 400 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Cordona Lake, Imperial and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3122 10269 3128 10272 3157 10239 3130 10219
TIME...MOT...LOC 2023Z 238DEG 25KT 3129 10263 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

87
2 follow-up statements
891 
WWUS54 KMAF 252041
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
341 PM CDT Sat May 25 2019

TXC103-371-461-252115-
/O.CON.KMAF.TO.W.0045.000000T0000Z-190525T2115Z/
Pecos TX-Crane TX-Upton TX-
341 PM CDT Sat May 25 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR NORTH
CENTRAL PECOS...NORTHERN CRANE AND WEST CENTRAL UPTON COUNTIES...
    
At 340 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles west of Crane, moving northeast at 30 mph.

HAZARD...Tornado and three inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Crane around 400 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Cordona Lake, Imperial and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3122 10269 3128 10272 3157 10239 3130 10219
TIME...MOT...LOC 2040Z 238DEG 25KT 3136 10251 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

87
345 
WWUS54 KMAF 252100
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT Sat May 25 2019

TXC371-252109-
/O.CAN.KMAF.TO.W.0045.000000T0000Z-190525T2115Z/
Pecos TX-
400 PM CDT Sat May 25 2019

...THE TORNADO WARNING FOR NORTH CENTRAL PECOS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has  moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western and southwestern Texas.

LAT...LON 3130 10219 3125 10250 3126 10252 3127 10258
      3135 10264 3157 10239
TIME...MOT...LOC 2059Z 238DEG 25KT 3143 10238 

$$

TXC103-461-252115-
/O.CON.KMAF.TO.W.0045.000000T0000Z-190525T2115Z/
Crane TX-Upton TX-
400 PM CDT Sat May 25 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN CRANE AND WEST CENTRAL UPTON COUNTIES...
    
At 359 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Crane, moving northeast at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Crane and west central Upton Counties, including the
following locations... Cordona Lake and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3130 10219 3125 10250 3126 10252 3127 10258
      3135 10264 3157 10239
TIME...MOT...LOC 2059Z 238DEG 25KT 3143 10238 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

87

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 2:30 PM CDT, 53 minutes earlier.

Area forecast discussion, May 25, 2:30 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CDT Sat May 25 2019

.DISCUSSION...

An upper trough is over the western part of the country with upper
ridging over the southeast U.S. This leaves the CWA under southwest
to westerly flow aloft with a possible shortwave moving over the
area today. A dryline is backed up against the mountains this
afternoon with very moist air to the east of this feature. CAPE
values east of the dryline are expected to be above 3 kJ/kg and 0 to
6 km bulk shear will generally be 35 to 40 kts later this afternoon.
Mid-level lapse rates will be fairly good so more severe storms are
expected this afternoon and evening along and east of the dryline.
The main threats will be large hail and strong winds, although an
isolated tornado cannot be ruled out. High temperatures today will
be fairly similar to yesterday with highs in the 80s and 90s, except
along the Rio Grande.

The upper trough to the west expands further east on Sunday as an
upper low off the Pacific Northwest coast moves south into the base
of the upper trough. Southwest flow aloft will continue over the
area and a dryline will be present across the Upper Trans Pecos
southward to the Davis Mountains. CAPE values according to the NAM12
will be less on Sunday than today but the shear and mid-level lapse
rates will be about the same. This will allow for more chances of
strong to severe storms on Sunday. High winds will be possible
Sunday afternoon into the evening hours for the Guadalupe Mountains
above 5000 feet so a High Wind Watch remains in effect. Temperatures
are expected to cool a little bit from today as 850 mb temperatures
decrease across the area. The upper trough will expand a little
further east on Monday with a dryline continuing to be present
across the CWA. These conditions would suggest more storms for
Monday but the models don't seem to be producing much in the way of
precipitation. Temperatures will warm up a little from the previous
day as 850 mb temperatures increase slightly.

The upper trough will begin moving over the central plains on
Tuesday with the dryline expected to mainly be east of the CWA. This
will result in a break from the storms and temperatures near normal
for Tuesday. On Wednesday, an upper trough will extend from the
Great Lakes region southwest towards the west coast. A dryline will
be across the far eastern CWA with a cold front coming into the
area. These conditions will allow for another chance of storms on
Wednesday. Another trough will take shape over California on
Thursday with southeast surface winds bringing in good low-level
moisture across the CWA allowing for a continued chance of storms.
Similar conditions will exist for Friday and next Saturday with
temperatures generally in the 80s and 90s across most of the CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  84  68  89 /  30  30  20  10
Carlsbad                       65  93  58  93 /  20  20  20   0
Dryden                         74  87  70  90 /  20  30  20  10
Fort Stockton                  69  86  68  95 /  20  30  20  10
Guadalupe Pass                 65  87  58  84 /  20  10  10   0
Hobbs                          65  83  60  90 /  20  30  30   0
Marfa                          62  87  55  91 /  20  20  20   0
Midland Intl Airport           70  84  69  89 /  30  30  20  10
Odessa                         70  84  68  89 /  30  30  20  10
Wink                           70  89  64  95 /  20  30  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains Above 7000 Feet.

&&

70/80
Hazardous weather outlook, May 25, 5:34 AM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
534 AM CDT Sat May 25 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
534 AM CDT Sat May 25 2019 /434 AM MDT Sat May 25 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible this afternoon
and evening across the Permian Basin, lower Trans Pecos, and portions
of southeast New Mexico. Any storm that develops will be capable of
producing large hail, damaging winds, and potentially an isolated
tornado. Heavy rainfall is also possible which could result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are possible again Sunday and Monday along and
east of the dryline. Large hail and damaging winds will be the main
concern. Additionally, strong winds are expected across the higher
elevations of the Guadalupe Mountains Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening
primarily along and east of a Hobbs to Fort Stockton line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 25, 12:06 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1106 AM MDT Sat May 25 2019

NMZ029-251745-
Northern Lea County NM-
1106 AM MDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 1145 AM
MDT...

At 1104 AM MDT, Doppler radar was tracking a strong thunderstorm
near Tatum, moving northeast at 55 mph.  Another strong thunderstorm
was located 10 miles south of Caprock, also moving northeast at 55
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storm.

Locations impacted include...
Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 10305 3309 10307 3303 10325 3313 10369
      3357 10342 3357 10305
TIME...MOT...LOC 1704Z 222DEG 46KT 3324 10323

70
Special weather statement, May 25, 1:20 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
120 PM CDT Sat May 25 2019

TXZ075-274-251900-
Pecos TX-Reeves County Plains TX-
120 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHEASTERN
REEVES AND SOUTHWESTERN WARD COUNTIES UNTIL 200 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Saragosa, or 27 miles south of Pecos, moving northeast
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coyanosa and B F Goodrich Testing Track.

This includes Interstate 10 between mile markers 230 and 234.

LAT...LON 3138 10322 3132 10293 3117 10292 3091 10334
      3104 10347
TIME...MOT...LOC 1820Z 230DEG 36KT 3103 10334

87
Local storm report, May 25, 2:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
244 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             8 NW PYOTE              31.62N 103.22W
05/25/2019  E1.00 INCH       Ward               TX   PUBLIC

            HAIL LASTED FROM 235 TO 239 PM.

&&

MSCHULDT
Local storm report, May 25, 2:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
255 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             3 E IMPERIAL            31.27N 102.64W
05/25/2019  M1.50 INCH       Pecos              TX   TRAINED SPOTTER

            IMPERIAL RESERVOIR

&&

SCOTT.KLEEBAUER
Local storm report, May 25, 3:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
301 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             9 W IMPERIAL            31.27N 102.84W
05/25/2019  M1.50 INCH       Pecos              TX   TRAINED SPOTTER

            IMPERIAL RESERVOIR

&&

SCOTT.KLEEBAUER
Local storm report, May 25, 3:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
304 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             9 W IMPERIAL            31.27N 102.84W
05/25/2019  E2.75 INCH       Pecos              TX   PUBLIC

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:40 PM CDTSevere Thunderstorm WarningMAFPecos65 min
May 24, 8:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell94 min
May 24, 9:31 PM CDTSpecial Weather StatementMAFPecos59 min
May 25, 4:46 AM CDTHigh Wind WatchMAFCulberson24 hr
May 25, 12:06 PM CDTSpecial Weather StatementMAFYoakum39 min
May 25, 1:20 PM CDTSpecial Weather StatementMAFWard40 min
May 25, 1:45 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward60 min
May 25, 2:03 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler57 min
May 25, 2:44 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Upton, Ward61 min
May 25, 2:51 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines, Loving, Winkler54 min
May 25, 3:42 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines63 min
May 25, 3:44 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Pecos, Upton, Ward61 min
May 25, 3:48 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton57 min
May 25, 4:15 PM CDTTornado WarningMAFCrane, Upton30 min
May 25, 4:39 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton, Ward2 hr
May 25, 4:46 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton59 min
May 25, 5:08 PM CDTSpecial Weather StatementMAFMidland52 min
May 25, 5:39 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton66 min
May 25, 5:40 PM CDTFlash Flood WarningMAFCrane, Pecos, Upton, Ward3 hr
May 25, 5:47 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos28 min
May 25, 6:06 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton54 min
May 25, 6:32 PM CDTSevere Thunderstorm WarningMAFPecos44 min
May 25, 6:44 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reagan, Upton61 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.